Hail, Madison
- When
- April 20, 4:15 PM CST
- Where
- Madison County, Alton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.900, -90.167
Storm spotters reported a brief period of 3/4 inch hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 20, 12:45 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 145 PM CDT WED APR 20 2005 .DISCUSSION... CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUED TO ROLL ACROSS CENTRAL MISSOURI AT THIS TIME. MSAS INDICATED MODERATE INSTABILITY ACROSS CENTRAL PORTION OF STATE WITH WEAKENING SURFACE MOISTURE CONVERGENCE. IR TOPS WITH CLUSTER CONTINUE TO BE COLD SO NO REASON TO SEE MUCH WEAKENING WHICH IS TYPICAL THIS TIME OF DAY. HAVE UPDATED GRIDS AND ZONES FOR THIS AFTERNOON AND WILL BOOST POPS FOR THIS EVENING. A COLD FRONT EXTENDED FROM THE GREAT LAKES REGION ACROSS NORTHERN ILLINOIS AND IOWA INTO NORTHWEST KANSAS. LARGE HIGHS REMAINED OVER SOUTHERN CANADA AND THE SOUTHEASTERN UNITED STATES. THE FRONT IS FORECAST TO SAG SLOWLY SOUTHWARD INTO NORTHERN MISSOURI TONIGHT. THE FRONT REMAINS ACROSS THE REGION INTO THURSDAY NIGHT BEFORE THE LOW MOVES OFF TO THE EAST. THE LOW IS FORECAST TO DEEPEN AND MOVE INTO OHIO BY FRIDAY EVENING. A HUGE CANADIAN HIGH WILL THEN BUILD INTO THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND. H5 CLOSED LOW OVER THE GREAT BASIN THIS MORNING WILL SPIN IN THAT REGION THROUGH TONIGHT. MODELS ARE SIMILAR IN THE DEVELOPMENT OF CLOSED LOW OVER NEBRASKA BY THURSDAY EVENING. SYSTEM OPENS UP AND SWINGS ACROSS THE AREA ON FRIDAY. THE GFS, NAM AND UKMET ARE ALL VERY SIMILAR WITH A 120 METER HEIGHT FALL CENTER OVER INDIANA BY FRIDAY EVENING. IN THE EXTENDED PERIOD, THE 00Z/20 RUNS OF THE GFS AND EUROPEAN ARE VERY SIMILAR WITH CLOSED H5 LOW OVER OHIO BY SATURDAY EVENING WITH RIDGE ACROSS THE ROCKIES. CLOSED H5 LOW IS FORECAST TO REMAIN OVER THE NORTHEASTERN U.S. INTO EARLY NEXT WEEK WITH THE SURFACE LOW SPINNING UNDERNEATH. CHILLY AIR AT 850 WILL SPILL DOWN ACROSS THE AREA WITH THE ZERO TEMP CUTTING ACROSS MISSOURI SATURDAY EVENING. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 340 PM CDT WED APR 20 2005 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-211200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL- MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE- PIKE IL-RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS- ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL- 340 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTH AND INTERSECTS VERY UNSTABLE AND MOIST AIR. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE NORTH OF INTERSTATE 70. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION. SOME STORMS ON THURSDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING... ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. MOZ084-085-099-211200- IRON-MADISON-REYNOLDS- 340 PM CDT WED APR 20 2005 .DAY ONE...TONIGHT THERE IS NO HAZARDOUS WEATHER EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION. SOME STORMS ON THURSDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING. SDD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MONTGOMERY CITY 38.98N 91.51W
04/20/2005 0.25 INCH MONTGOMERY MO TRAINED SPOTTER
0303 PM HAIL JEFFERSON CITY 38.57N 92.19W
04/20/2005 0.25 INCH COLE MO TRAINED SPOTTER
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL OFALLON 38.78N 90.71W
04/20/2005 0.50 INCH ST. CHARLES MO BROADCAST MEDIA
1/4 TO 1/2 INCH HAIL AT HIGHWAY K AND FEIFE ROAD.
0425 PM HAIL WASHINGTON 38.55N 91.01W
04/20/2005 0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 15 S SULLIVAN 38.00N 91.17W
04/20/2005 0.50 INCH CRAWFORD MO TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL COVERED THE GROUND.
0435 PM HAIL ROBERTSVILLE 38.41N 90.82W
04/20/2005 0.75 INCH FRANKLIN MO TRAINED SPOTTER
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL BOURBON 38.15N 91.25W
04/20/2005 0.88 INCH CRAWFORD MO LAW ENFORCEMENT
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG HILLSBORO 38.23N 90.57W
04/20/2005 JEFFERSON MO AMATEUR RADIO
SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 NW DE SOTO 38.16N 90.59W
04/20/2005 0.25 INCH JEFFERSON MO TRAINED SPOTTER
1/4 INCH HAIL AND SMALL TREE LIMBS DOWN. WINDS ABOUT 40
MPH.
&&
JKRAMPERThe St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
Storm spotters reported a brief period of 3/4 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443824.